Radio 4 on Speed

In the summer of 2012, when I was off work and on treatment, on and off a crutch and and very much ‘at home’ to a whole slew of visitors, I actually enjoyed myself quite a lot of the time. People who arrived at my door clutching bunches of flowers in (I imagine) some trepidation, ready to meet the newly-diagnosed cancer patient, were surprised and relieved to find someone very upbeat and slightly hyper.

The reason? It’s these deceptively tiny but highly potent little pills of dexamethasone, AKA ‘Dex’ to those in the know:

Image

Yes, they’re back. I took my first batch at 6am this morning. As will become clear, you really don’t want to take them late in the day. Just for this cycle, I’ve got 4 days in a row as I received them too late yesterday to take that day.

Whatever anti-myeloma treatment you have, you’re likely to have some steroids*, and most likely Dex. God knows what they do and how they do it to myeloma cells, but they seem to magnify the effect of any treatment combination. So, well, for that I am grateful.

* These are corticosteroids, not anabolic steroids. They don’t build muscle, they destroy it. I will not be taking up weight-lifting.

They come with a whole raft of mental and physical side effects. Some rather fun, as this post will focus on, as that’s all I’ve noticed so far. Some horrible. The absolute epitome of the cancer treatment ‘rollercoaster’: when you are up, you are very very up, and when you are down, you are down. I’ve read lots of other patients writing about their love-hate or hate-hate relationship with Dex, and their ‘Dex Days’, Dexittude, ‘Roid Rage, etc. When I knew I’d be on treatment again, it’s one of the first things I thought about. I guess I fall more into the love-hate category, so, to use a slightly terrible neologism which I would never apply to a person, it’s a case of ‘Hello again, my old frenemies‘.

Last time I had 40mg doses (twenty tiny pills to wash down just for this one of my many drugs!) on the first 4 days of the cycle (and in fact for the first 4 days of the first 4 weeks which was intense). This time I have 20mg doses on 8 different days, in 2-day pulses. Hopefully, this means the rollercoaster may be less extreme even though the total dosage is the same. Still, I couldn’t help noticing in the side effects leaflet that a normal does is 2mg to 10mg – so 20mg is still pretty hardcore. We shall see.

So, anyway, what about the good side of it? They’re an ‘upper’ on the days you’re taking them. As of mid-morning, I found myself smiling inanely for no reason. The world was suddenly just quite amusing even without doing anything in particular. Any texts I was writing were likely to include several superfluous exclamation marks. As the sun was also shining on London Town, things were just great! Even GREAT! My head was buzzing with all sorts of ideas and projects. Having not made fixed plans because I didn’t know whether I’d be feeling gross, I found myself out for most of the day at the lovely Tea House Theatre in Vauxhall with friends, meeting another friend to go to the supermarket, carrying shopping bags back on the bus. I’m still vaguely toying with the idea of going out later for the night as there’s an option of that. It’s not exactly rock’n’roll, but it’s more than my recent energy pattern. And beyond that I just feel much, well, perkier

I have a bit of a tendency for fast-talking even without chemical stimulus (see references in annual reviews at work and comments from my mother, passim). So Helga on drugs is a whole other level. I’m not always fully aware of it. I remember a day during that summer of 2012 when I spoke to two friends on the phone before 11am (a time which doesn’t even really exist for me on my usual body clock) and they both independently used the word ‘perky’ about how I sounded. ‘Ah’, I thought. ‘Dex’, I thought.

On another summer afternoon, after a lot of hilarity, my visiting friend/ ex-boyfriend told me that on Dex I was ‘much funnier’, and ‘much better at telling stories’. Later bumping into another mutual friend at a party he told her that I was like ‘Radio 4 on Speed’ which I really liked, hence the title of the post. (Apologies to any overseas readers who’ve no idea of that reference – basically it’s a mostly-very-intelligent speech radio station, and a lot of Middle Class England aborbs it via a drip-feed from cradle to grave – worth looking up online and via podcasts if you’re curious! It also boasts an erm, unique  rural farming-based semi-educational soap opera called The Archers, where, as my Dad has observed for the last two decades or so you can safely feign full knowledge by saying ‘is Tom Archer talking about his sausages?’. Although now he has also branched into ready meals). 

So, yes, where was I? It’s kind of hitting me already. Be warned. I’m slightly lacking a focus and filter and if I mention anyone in passing I seem compelled to tell you their entire life history. I might digress, as above, and kind of forget what the original point of the conversation was. Probably don’t pick this moment to tell me a highly confidential secret as I may be prone to over-sharing. But other than that, it’s all fairly entertaining and harmless.

I do want also to get some of the less nice side-effects out of the way here without giving them any more air time than a brief reference. They’re all a little shit and this blog has a shit-minimisation policy. Again, from the side effects leaflet, it’s does hit you quite full in the face that the common side effects start with ‘suicidal thoughts’. See below for just a tiny section of what to look out for. When you’re ‘coming down’ from steroids, the world is not happy place, either in terms of having the energy to do something crazy like get out of bed and go to the loo, let alone feed yourself, or in terms of emotional well-being. I will have to learn when those days are in my new cycle and plan/ ask for help accordingly. 

Image

I definitely had those crazy hallucinations when I first took steroids in hospital, but beyond that I’d say just the occasional extra vivid dreams – when I had the luxury of sleeping. Insomnia is a biggie and very disruptive to normal life, although if needs be there is a sleeping pill called Zopiclone that works well and doesn’t leave you too drowsy the next day. In any case, the ‘T’ drug of my VTD which I now take every evening induces drowsiness, so it may all cancel out to some extent.

And yes, on a bad day I do think (and suspect I will do even more once the old ‘roid rage is raging): ‘What kind of a SICK MIND invented drugs for cancer patients side effects like f-ing MOON FACE (aka hamster cheeks) and facial hair and a flushed red face and muscle wastage and a massive appetite for junk food and weight gain? If you weren’t already feeling depressed by your diagnosis and the steroid-induced suicidal thoughts, that’s the kind of thing which will tip anyone with half an ounce of vanity over the edge!’

But I’m not on a bad day. It’s all OK. The thing with all the possible side effects is that they may or may not happen. People are different, and you’d be unlucky to get all of them. I know from before that some of them happen and then reverse (puffy red face, appetite, insomnia, etc). I did put on a fair bit of weight, which with the reduced energy/ dodgy leg and limited exercise possibilities hasn’t been easy to take off, but I’m now back not so far from where I started. My exclusive health spa package in Tooting in the summer is likely to see a fair bit of extreme weight loss, in any case. Hey ho. What will be, will be, etc.

Meanwhile, if you’re looking for some HILARIOUS company, great stories and a good laugh, I’m your Viking.

Yours, bouncing ever so slightly off the walls, 

Helga the Great x